The association between the use of Isotretinoin, a synthetic vitamin A derivate, and the risk of inflammatory bowel disease (IBD), remains a controversial issue, according to a study published in JAMA Dermatology.
Dr. Joseph Murray, M.D., and colleagues conducted a single-center study of about 1,000 people in Olmsted County, Minnesota, and separated them into two groups.The exposed group included patients with prior isotretinoin exposure, and the nonexposed group were defined as patients who never received isotretinoin or received it after the diagnosis of IBD. The findings of the study did not show an increased risk of IBD with prior isotretinoin use. If anything, the risk seemed to be decreased!
The existing evidence is also reassuring for dermatologists, as Isotretinoin is the standard treatment for severe acne. Since a causal association between Isotretinoin and IBD remains unproven, Dr. Murray suggests that physicians should not avoid prescribing this effective acne therapy because of concerns for the development of IBD.
Read the full study online here.
For more information about IBD, visit mayoclinic.org/IBD.
Dr. Murray is a gastroenterologist at Mayo Clinic.